MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿; STIMULATOR, NERVE
Model Number 8229980
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Code Extubate (2402)
Date of Event 05/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device not marketed in the u.S; similar device available.Product evaluation: analysis results are not available; the device has been forwarded from international site, not yet received.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
When preparing for a thyroidectomy, the anesthesiologist tested the nim flex emg tube for patency; it worked as expected.The patient was intubated with the emg tube in the induction room prior to surgical incision; 5-7 ml of air was used to inflate the cuff, and pressure reading of the cuff measured with a manometer read 30 mbar.¿for anesthesia usual narcotics were used, no problems occurred during intubation of the tube.Then they blocked [checked] the tube on both sides the same breath sounds, but it sounds not well.The team relocked [deflated and inflated] the tube and they try to find out was wrong.First the team was thinking about problems with the narcotics.But after unlocking [deflating] the status of the patient was better.They blocked [inflated] again and got wrong breath sounds again.¿ they then used a laryngoscopy system to see if there were problems within the tube.The team saw that the inside lumen of the tube was blocked.They then ¿decided to change the tube; no more problems occurred.The patient was oxygenated the whole time, so there are no negative consequences for the patient.¿.
 
Additional Manufacturer Narrative
Product evaluation: 1 opened sample part number 8229980, from lot number 0212660127, was received for analysis.In an ¿as received¿ condition there was no occlusion of the main tube inside diameter.A syringe was used to inflate the cuff with 15cc of air.Mild pressure was applied to simulate intubation and in less than 15 seconds the inside diameter began to delaminate and block the airway path which would have resulted in the reported event of tube ¿blocked¿.Using the 8.0mm inside diameter as reference, the delamination / separation of the pvc layer measured approximately 6.2mm (or 75% occlusion) from the wall which is out of specification.The approximate location / orientation of the occlusion on the inside diameter was centered around the inflation assembly and measured approximately 1-1/2¿ long.The tube was deflated and the obstruction receded.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr north
jacksonville FL 32216
MDR Report Key6629576
Report Number1045254-2017-00181
Device Sequence Number19071091
Product Code ETN
UDI-Device Identifier20643169358823
UDI-Public20643169358823
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2021
Device Model Number8229980
Device Catalogue Number8229980
Device Lot Number0212660127
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2017
Initial Date Received by Manufacturer 05/16/2017
Supplement Date Received by Manufacturer06/14/2017
06/14/2017
Initial Report FDA Received Date06/09/2017
Supplement Report FDA Received Date07/07/2017
09/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR
Patient Weight64